Tornadoes · United States · Wisconsin · 2004

F0 tornado, Prairie Farm, Wisconsin, September 5, 2004

This F0 tornado ran 0.3 miles across Barron County on September 5, 2004, touching down at 8:05 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 5, 2004
Touchdown
8:05 PM CDT (01:05 UTC)
Path length
0.3 miles (0.5 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Barron County
Touchdown point
45.270, -92.100
Lift-off point
45.270, -92.100
Record number
1615

What the Weather Service recorded

A tornado touched down briefly, breaking several trees and destroying a shed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS MPX issued a tornado warning for this county at 00:53 UTC, 12 minutes before the tornado touched down, in force until 01:15 UTC.

Issued (UTC)ExpiredProductOffice
00:53 UTC01:15 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 5, 4:15 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 5, 4:15 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT SUN SEP 5 2004

.DISCUSSION...
SURFACE LOW OVER SOUTHEAST SOUTH DAKOTA WITH VERY UNSTABLE AIRMASS
EAST OF THE LOW. DEEP LAYER SHEAR IS JUST WORKING INTO WESTERN CWA
ATTM WHILE 0-3 KM CAPE AND 0-1 KM BULK SHEAR IS QUITE IMPRESSIVE.
SATELLITE SHOWS WELL DEFINED COMMA CLOUD OVER NORTHERN PLAINS WITH
THE AFOREMENTIONED SYSTEM.

ETA MODEL SHOWS SEASONALLY STRONG JET STREAM EJECTING ACROSS CWA
THIS EVENING AS ASSOCIATED UPPER TROUGH TAKES ON A NEGATIVE TILT.
THIS SUGGESTS A VERY WELL ORGANIZED VERTICAL MOTION FIELD. GIVEN THE
AMOUNT OF AIRMASS MOISTURE...EXPECT WIDESPREAD SIGNIFICANT RAINS
INTO EARLY LABOR DAY MORNING.

FOLLOWING THIS...HIGH PRESSURE BUILDS IN THROUGH TUESDAY AND WE DRY
OUT AND COOL DOWN.

EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY

THE ENSEMBLE SUPPORTS A SURFACE RIDGE OF HIGH PRESSURE OVER OUR
COUNTY WARNING AREA WEDNESDAY NIGHT THROUGH THURSDAY. SOUTHERLY LOW
LEVEL FLOW IS THEN INDICATED THURSDAY NIGHT THROUGH FRIDAY NIGHT
BEFORE A PACIFIC FRONTAL SYSTEM MOVES INTO OUR FORECAST AREA OVER
THE WEEKEND. THE ENSEMBLE ALSO INDICATES ZONAL UPPER LEVEL FLOW WITH
NO INDICATION OF ANY SIGNIFICANT SHORT WAVES. IT IS APPARENT FROM
THE  DPROG/DT ON AWIPS THAT THE GFSLR MODEL IS STILL STRUGGLING TO
COME UP WITH A SOLUTION. THINK THE BEST COURSE OF ACTION AT THIS
TIME IS TO FOLLOW THE ENSEMBLE WHICH SUGGESTS A DRY FORECAST.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 5, 5:30 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT SUN SEP 5 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
530 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER NORTHWEST MINNESOTA THIS MORNING WILL PUSH SLOWLY
THROUGH CENTRAL AND EASTERN MINNESOTA THIS AFTERNOON AND INTO WEST
CENTRAL WISCONSIN TONIGHT. AHEAD OF THIS FRONT ACROSS CENTRAL AND
SOUTH CENTRAL MINNESOTA THIS AFTERNOON...A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THIS LINE OF STORMS WILL
PUSH INTO WEST CENTRAL WISCONSIN AROUND THE DINNER HOUR AND COULD
BRING DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES TO THIS REGION
AS WELL. ANOTHER THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL
DOWNPOURS OF UP TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MARGRAF

In the hours before

Local storm report, Sep 5, 7:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          30 E HUDSON             44.97N 92.13W
09/05/2004                   DUNN               WI   LAW ENFORCEMENT

            OBSERVER OBSERVED TORNADO NEAR HWY 128 AND HWY 12.

&&

AZ
Local storm report, Sep 5, 7:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FUNNEL CLOUD     GLENWOOD CITY           45.06N 92.17W
09/05/2004                   ST. CROIX          WI   TRAINED SPOTTER

&&

AZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.1 hours before the tornado, 127 km from the path. September 6, 2004.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 93 joules per kilogram, CIN -63, lifted condensation level 724 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 417 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
31 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

10.9 hours after it, 127 km from the path. September 6, 2004.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -2, lifted condensation level 658 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -125 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
13 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of September 5, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 55:05 AM EDTF0Saint Johns, FL5.075$10,000
September 56:05 AM EDTF0Marion, FL1.075
September 58:10 AM EDTF0Clay, FL1.075
September 59:20 AM EDTF0Flagler, FL0.575
September 59:25 AM EDTF0Saint Johns, FL3.075$80,000
September 52:30 PM EDTF0Suwannee, FL0.575
September 53:13 PM EDTF0Putnam, FL0.575
September 53:06 PM CDTF0Woodbury, IA12.0100$10,000
September 54:15 PM EDTF0Lowndes, GA0.250$10,000
September 53:20 PM CDTF2Otter Tail, MN4.0100$250,000
September 55:08 PM CDTF0Dickinson, IA0.150
September 55:15 PM CDTF0Jackson, MN2.050$2,000
September 56:50 PM EDTF0Putnam, FL10.075
September 57:00 PM EDTF0Alachua, FL5.075
September 56:04 PM CDTF1Greene, IA2.040$50,000
September 56:15 PM CDTF0Greene, IA0.525
September 56:40 PM CDTF0Pierce, WI1.025
September 57:15 PM CDTF0Hamilton, IA0.220
September 58:30 PM EDTF0McIntosh, GA0.350
September 57:52 PM CDTF0Warren, IA0.220
September 58:48 PM CDTF0Lucas, IA2.050$70,000
September 58:51 PM CDTF0Polk, IA0.525$10,000
September 59:06 PM CDTF1Story, IA2.740$30,000
September 59:17 PM CDTF1Marshall, IA3.530$10,000
September 59:17 PM CDTF0Marshall, IA3.025$20,000
September 512:05 AM EDTF0Liberty, GA0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.